Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 67, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2001, 4:38 PM MDT for Hettinger County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 15, 2001, 4:38 PM MDT (22:38 UTC)
- Expired
- Jul 15, 2001, 5:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 152238 SVRBIS NDC041-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 438 PM MDT SUN JUL 15 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 545 PM MDT * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BENTLEY...OR ABOUT 54 MILES SOUTHEAST OF DICKINSON...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENTLEY AT 455 PM MDT BURT...MOTT AT 500 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4621 10228 4621 10206 4661 10208 4662 10241
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 15, 2:35 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 15 2001
...UPDATED FOR FLASH FLOOD WATCH...
ALL 3 MODELS INITIALIZED A VORT MAXIMA IN NORTHWEST SD. ETA/AVN MOVED
IT TO NEAR KBIS BY 18Z WHILE NGM HELD IT BACK OVER SOUTHWEST ND. MAX
IS ILL DEFINED AND HARD TO PICK OUT ON WATER VAPOR SATELLITE...BUT
BEST PLACEMENT BASED ON RADAR WOULD BE SOMEWHERE BETWEEN THE ABOVE 2
SCENARIOS. WITH THAT WILL LEAN TO ETA/AVN...BUT THEY ARE ONLY IN
AGREEMENT UNTIL THIS EVENING...THEN STRAY ENOUGH TO INFLUENCE THE
FORECAST POPS. AVN WRAPS SURFACE FEATURE UP MORE OVER WESTERN ND AND
BULLSEYES QPF THERE...WHILE ETA KEEPS MORE OF AN OPEN WAVE AND PULLS
HIGH AMOUNTS OF QPF THROUGH THE BISMARCK CWA. I SEE NO GOOD REASON
TO GO WITH EITHER MODEL COMPLETELY...SO WILL COMPROMISE AND BLANKET
THE CWA WITH POPS THROUGH MONDAY MORNING...ENDING SW TO NE ON
MONDAY. AS FOR SEVERE WEATHER TONIGHT...HIGH DEWS ACROSS ND
NOW...+60 WITH A LOT OF CONVECTIVE DEBRIS CLOUD LEFT BEHIND ONGOING
CONVECTION. AM THINKING THAT RISK IS GOING MORE TO HEAVY RAIN IN
SOUPY AIR...AND THAT SEVERE RISK IS DECREASING. IF CLEARING CAN WORK
IN BY LATE AFTERNOON THE RISK OF SEVERE WILL INCREASE AGAIN.
NEXT SYSTEM IN LATER TUESDAY IN CONTINUED SOUTHWEST FLOW...AS
H5 LOW MEANDERS OVER THE NORTHERN US/SOUTHERN CANADIAN ROCKIES. AS
H5 LOW PUSHES EAST ND REMAINS IN SW FLOW ALOFT WITH A CONTINUED
CHANCE FOR THUNDERSTORMS. AS FAR AS TEMPERATURES...MAV AND FWC ARE
IN GOOD AGREEMENT ALL EXCEPT ISN ON MONDAY HIGH AND BIS ON TUESDAY
HIGH.
TRAINING OF CELLS OVER SIOUX AND EMMONS COUNTY...FLASH FLOOD WATCH
TONIGHT.
.BIS...FLASH FLOOD WATCH FOR SIOUX AND EMMONS COUNTIES IN SOUTH
CENTRAL ND TONIGHT...NDZ045-046.
JP MARTINIn the hours before
Special weather statement, Jul 15, 11:09 AM MDT, 5 hours 29 minutes before
NDZ001-009-151910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1209 PM CDT SUN JUL 15 2001 LOCAL RADAR INDICATES AN AREA OF RAIN SHOWERS PERSISTING OVER EASTERN DIVIDE AND WILLIAMS COUNTIES THIS AFTERNOON. PRECIPITATION FROM THIS ACTIVITY WILL BE GENERALLY LIGHT...WITH SOME PERIODS OF MODERATE RAIN POSSIBLE. THE SHOWERS CAN BE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. THOMSON
Local storm report, Jul 15, 4:15 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT SUN JUL 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 4 SE SELFRIDGE ND FLOOD
07/15/01 SIOUX SHERIFF CLOSING HIGHWAY
6 DUE TO WATER OVER THE
ROAD AND RISING
QUICKLY. MANY SECONDARY
ROADS FLOODED. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0510 PM 4 SE SELFRIDGE ND FLOOD
07/15/01 SIOUX EVENT DURATION 180
MINUTES. BISMARCK
DOPPLER RADAR ESTIMATES
6.60 INCHES OF RAIN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:18 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 57 min |
| Jul 15, 2:50 PM MDT | Flash Flood Warning | BIS | Emmons, Sioux | 4 hr |
| Jul 15, 4:13 PM MDT | Tornado Warning | BIS | Emmons | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.